Hail, Plymouth
- When
- June 24, 3:06 PM CST to 3:08 PM CST
- Where
- Plymouth County, 4.61 mi NE of O Leary
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.750, -96.010
Numerous outflow boundaries from overnight convection re-fired across southwest Minnesota and northwest Iowa around mid afternoon as diurnal heating weakened the cap and increased MLCAPE to around 2000 J/kg. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Numerous outflow boundaries from overnight convection re-fired across southwest Minnesota and northwest Iowa around mid afternoon as diurnal heating weakened the cap and increased MLCAPE to around 2000 J/kg. The leading edge of larger-scale lift began to move in late afternoon with jet streak punching toward central Nebraska ahead of a deep western U.S. trough, but overall deep-layer shear remained quite weak with right-moving and mean storm motion vector magnitudes at 10 knots or less northwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 11:17 AM CST, 3 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1217 PM CDT Sun Jun 24 2018 .SHORT TERM...(Today and Tonight) Issued at 350 AM CDT Sun Jun 24 2018 A low confidence forecast in terms of convection into tonight with model differences and no significant forcing mechanisms to latch on to. Much of the shower and thunderstorm development may be driven by heating of the day as instability increases across the area. Presently seeing a few isolated showers over southwestern MN into the IA Great Lakes area in association with a weak upper level vort lobe swinging through the region. Should see a downtrend in this activity through the morning hours as the lobe pivots off to the northeast. Otherwise, the early part of the day will be mostly dry, then as alluded to above, showers and thunderstorms are expected to redevelop in the afternoon as instability increases and there is some low level jet enhancement over our east during the afternoon. SPC has again included the southern portions of our area in a Marginal Risk for today, which seems reasonable with CAPE values hovering around 2000 J/KG and bulk shear of 25 to 30 kts. Any severe storms would be isolated, with large hail/severe wind the greatest threats. Highs today will be similar of late - in the upper 70s to lower 80s. Again, confidence in convective development is not especially high for tonight with varying model solutions, though it does appear that shower and thunderstorm coverage will increase, especially later at night as the well advertised upper level low begins to slide eastward out of the western High Plains. Overnight QPF amounts will remain in check - averaging less than half an inch across the area. Lows will run in the mid to upper 60s. .LONG TERM...(Monday through Saturday) Issued at 350 AM CDT Sun Jun 24 2018 The closed upper level low will track directly over our area for the Monday into early Tuesday time frame. What is somewhat encouraging is that all models have shifted the heavier precipitation with the system west of Interstate 29 - away from areas that received the greater rainfall with last week's system. Both the GFS and NAM place the maximum precipitation axis over the western James River Valley, while the ECMWF is a little farther to the east - keeping it just west of I-29. The heaviest rainfall will occur during the day on Monday, with locales west of I-29 receiving 1 to 2 inches during that period, with amounts less than an inch back to the east of that area. Rainfall amounts are expected to be less on Monday night as the better precipitation pivots to the north and east around the low. Scattered showers/thunderstorms will linger into Tuesday as the system begins to pull away, with only light rainfall amounts expected. As it stands now, rainfall totals for the entire event - late tonight into Tuesday will average 2 to 3 inches west of I-29, to 1 to 2 inches to the east. For the remainder of the week, the upper level pattern evolves into an upper level ridge by the end of the week, with temperatures warming into the mid and upper 80s. Rain chances will be minimal for Wednesday through Friday. By next weekend, models are in decent agreement on a upper level trough developing over the western CONUS, which begins to nudge eastward over the weekend. This will bring increasing rain chances and slightly cooler temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1214 PM CDT Sun Jun 24 2018 MVFR ceilings will remain possible through mid afternoon but after this ceilings should be VFR. Showers and thunderstorms are expected to become more widespread after about 23z and especially after 5z. Additional MVFR ceilings and possibly visibilities will be possible late tonight and Monday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Sun Jun 24 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ056-062-066-067-069>071-251015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD- Yankton-Clay SD-Union- 502 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. An isolated storm south of Interstate 90 could become severe with hail to the size of quarters and winds to 60 mph. River flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring 1 to 2 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-251015- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 502 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. An isolated storm south of Interstate 90 could become severe with hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring 2 to 3 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TORNADO 2 NE ARCO 44.41N 96.15W
06/24/2018 LINCOLN MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH PHOTO.
&&The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
9 flash flood, 4 hail, 2 thunderstorm wind. Local standard time, as filed.
Rainfall rates of 2 to 3 inches an hour produced significant street flooding in Lake Park.
Rainfall from 3 to 6 inches in a couple hours brought a rapid onset to flash flooding around the Iowa Great Lakes. Significant street flooding began in Arnolds Park, with water flowing across and blocking Highway 71 at 1633CST.
Heavy rainfall of 3 to 5 inches in a couple of hours created flash flooding in the upper Little Sioux River basin. State highway 9 was closed between 150th and 160th St. when a couple feet of water encroached on the roadway.
Strong winds uprooted a mature tree which blocked the road in front of Taco House Restaurant.
Strong winds downed a large tree and several power lines.
Life threatening flooding was underway with a car completely submerged on Highway 71 due to rapidly rising water.
Repeated bursts of heavy rain over a two hour period brought 4 to 6 inches of rainfall. Water inundated State Highway 86, resulting in several stalled vehicles.
An estimated 5 inches of rainfall resulted in water across the road 7 miles west of Milford.
Heavy rainfall of 2 to 4 inches caused rapidly ponding water in lower urban areas of the Sioux City metro area. Manhole covers were blown off many roads in the downtown and Riverside areas, and water and debris flows covered many roadways. Several vehicles were disabled within the flood waters.
Heavy rainfall developing very late evening and early overnight totaled 2 to 4 inches across the area. Flooding of small streams and creeks caused water to overflow the intersection of County Roads B40 and K64, closing roadways for a couple hours.
A continuation of heavy rainfall in the Sioux City Metro area resulted in significant street flooding downtown. Water reached inside a gas station near downtown. Rainfall totals reached 4 to 6 inches in the flooded areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764686, 764687, 764649, 764688, 764664, 764667, 764690, 764691, 764668, 764669, 764689, 764671, 764678, 764684, 764685.